Indiana, 2011

Hail and Damaging Winds in Indiana, June 20, 2011

June 20, 2011 · NWS IWX · 6 events in 3 counties and zones

A line of strong to severe storms moving through central Indiana clipped portions of northern Indiana with locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of strong to severe storms moving through central Indiana clipped portions of northern Indiana with locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 20, 2:42 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 2:42 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 AM EDT MON JUN 20 2011

.SHORT TERM...

TODAY THROUGH TUESDAY NIGHT

STAUNCH THETA-E PLUME CONTINUES TO SHIFT NE PER REFLECTED STRONG LL
SOUTHERLY FLOW AHEAD OF THE PROPAGATING WESTERN CONUS TROUGH AND A
STRONG ASSOCIATED LEAD IMPULSE. ROBUST CONVECTION CONTINUES ACROSS
NE/IA WITH OTHER STORMS DEVELOPING OVER SOUTHERN IN AND KY IN
RESPONSE TO A LLJ. THE PERIOD/S FORECAST WILL BE ANOTHER TRICKY
VENTURE GIVEN SUBTLE MID LEVEL IMPULSES/MCV/S/AND BOUNDARY
INTERACTIONS. HOWEVER...THE ADVECTING LONGWAVE UPPER TROUGH WILL
TRUMP ALL PROCESSES BY TONIGHT...WITH THE FORCED NORTHWARD ADVECTION
OF DEEPER MOISTURE AND THE ASSOCIATED WARM FRONT INTO THE NE FA. THE
TRANSITION OF THIS BOUNDARY NORTH WILL RESULT IN INCREASING CHANCES
FOR THUNDERSTORMS...WITH THE POTENTIAL FOR AN MCS INTO THE REGION
THIS MORNING. UPSTREAM ACTIVITY OVER IA IS STARTING TO SEE COLD POOL
DEVELOPMENT WITH A SOUTHERN DEVIANT CELL FOLLOWING THE H85 THETA-E
GRADIENT ESE. HEIGHT RISES INTO THE REGION WITH THICKNESS RISES
WOULD CERTAINLY DICTATE A MORE EASTERN PATH FOR THIS BOWING CELL AS
IT PROGRESSES INTO IL AND INTERACTS WITH OTHER STRONG CELLS TO THE
ENE...ESP GIVEN STAUNCH CAPPING PER THE ADVANCING EML. CURRENT
THINKING IS FOR THIS COMPLEX TO ORGANIZE AND EVENTUALLY PUSH INTO
IN THIS AM...WITH A SYSTEM GENERATED MCV LIKELY HELPING SPAWN
ACTIVITY AS THE MAJORITY OF THE LINGERING MCS PASSES SOUTH OF THE
FA. PREFERRED THE HRRR AND LOCAL WRF SOLUTIONS WHICH ARE IN LINE
WITH AFOREMENTIONED IDEAS AND HAVE ALSO PERFORMED WELL AS OF LATE.
HENCE...EITHER WAY YOU CUT IT...THE FA IS IN STORE FOR INCREASED
CHANCES FOR SHRA/TS. THERE IS A CONCERN FOR SEVERE WEATHER GIVEN 0-6
KM BULK SHEAR VALUES IN EXCESS OF 50 KNOTS/0-3 KM SHEAR VECTORS IN
EXCESS OF 30 KNOTS/AMPLE INSTABILITY ALONG THE WARM FRONT WITH
MUCAPES IN EXCESS OF 1500-2000 J/KG/AND AN ADVANCING EML WITH AMPLE
DRY AIR ALOFT AND STEEP MID LEVEL LAPSE RATES.

LL THETA-E GRADIENT WILL BE SITUATED ACROSS THE NE HALF TONIGHT WITH
PERTURBED UPPER FLOW OVER THE SOUTHERN GREAT LAKES. COPIOUS AMOUNT
OF CONVECTION ONGOING ACROSS NE...WITH NEW DEVELOPMENT UPSTREAM THIS
AFTERNOON WILL YIELD AN INCREASED POTENTIAL FOR ANOTHER MCS
ADVECTING ACROSS THE SOUTHERN GREAT LAKES...WHICH WOULD FOLLOW THE
H85-H3 THICKNESS CONTOURS INTO THE NE FA...WITH A RIDGE RIDING
SETUP. HENCE...HAVE INCREASED POPS NE HALF...AND ADDED SEVERE
MENTION GIVEN NAM/WRF PROGGED BULK SHEAR VALUES IN EXCESS OF 35
KNOTS WITH 0-3 KM SHEAR VECTORS IN EXCESS OF 30 KNOTS.

CENTRAL CONUS LONG WAVE TROUGH WILL SUPPORT YET ANOTHER STRONG
IMPULSE INTO THE WESTERN MIDWEST WITH INCREASING CHANCES FOR
THUNDERSTORMS BY TUES AFTERNOON AND EVENING. HAVE RETAINED
INCREASING POPS IN THE PERIOD. SEVERE POTENTIAL REMAINS GIVEN AMPLE
MLCAPE VALUES IN EXCESS OF 2-3 KJ/KG WITH INCREASING DEEP LAYER
SHEAR. STILL MUCH UNCERTAINLY PRESENT PER UPSTREAM CONVECTIVE
DETAILS...PRECLUDING HIGHER POPS ATTM.

ADJUSTED TEMPS TODAY GIVEN CONCERNS ON CLOUDS AND RAIN...SIDED WITH
COOLER NAM/GFS NUMBERS. TUES STILL LOOKS HOT AND VERY HUMID WITH
HIGHS AROUND 90 AT MOST PLACES AND DEWPOINTS IN THE LOW 70S.

&&

.LONG TERM...
PRIMARY QN AND RELATED MODEL PROB CONTS TO LIE W/HANDLING OF
VIGOROUS SW TROUGH DIGGING THROUGH OR ATTM. SW EJECTS OUT INTO THE
CNTRL PLAINS ON MON AND RAPIDLY DEEPEN/CLOSE OFF ACRS NE. HWVR
SUBTLE MODEL DIFFS EXIST W/EWD WOBBLE AND SUBSEQUENT WKNG. DEEPENING
SWRLY FLW WILL FINALLY ADVT STOUT LL THETA-E RIDGE PARKED ACRS KS/MO
NEWD ON TUE AS SFC WMFNTL BNDRY FINALLY GETS MIXED NWD INTO THE SRN
GREAT LAKES. NO QUALMS W/PRIOR GRID TWEAKS AND WILL HOLD AS CONV
DETAILS AT THIS RANGE STILL QUITE UNCERTAIN ESP W/EXTENT OF PSBL
DEBRIS CLD CVR TO DEAL W/TUE MORNING/PLACEMENT AND EVOLUTION OF LEFT
OVR MCS TRACKING OUT OF THE PLAINS/AND POTENTIAL SPOILER MESOSCALE
OUTFLW BNDRY. REGARDLESS ARRIVAL OF BOTH LL THETA-E RIDGE AND ERN
PERIPHERY OF PLAINS EML FOSTER SOME PENCHANT FOR SVR STORMS
PARTICULARLY NW HALF LT TUE AFTN/EVE AS IT STANDS NOW AND PERHAPS
OVERNIGHT TUE COMMENSURATE W/MORE SIG HGT FALLS ALOFT SPREADING EWD
AND ACCOMPANYING INCREASING ASCENT.

OTHERWISE OCCLUDING CYCLONE GRINDS TO A HALT THU AND WILL HAVE TO
SPREAD CHC POPS THROUGH THU TO ACCOUNT OF SHRA NR UPR LOW CNTR.
NR TERM CONV TRENDS WELL SW OF CWA THIS MORNING ACRS CNTRL IL
DEMONSTRATE THE INADEQUACY OF MOST MODEL SOLUTIONS WRT CONVN AND
HERALD THE CONTD POTENTIAL PROBS TO BEGIN THIS PD ON MON.

UNSEASONABLY WARM TEMPS TO START THE PD ON TUE WILL COOL TO WELL BLO
NORMAL BY THU W/SLOW MODERATION NOT XPCD UNTIL DY8 (SUN).

&&

.AVIATION.../06Z TAFS/
LL WARM FRONT CONTINUES TO ACCELERATE NE...WITH THUNDERSTORM
ACTIVITY INCREASING ALONG THE NOSE THE H85 THETA-E GRADIENT.
MASSIVE TS COMPLEX OVER SOUTHERN IA IS EXPECTED TO SHIFT ESE INTO
THE REGION LATER THIS MORNING...WITH AN MCS EXPECTED TO ADVECT
EAST ALONG THE H85 THETA-E GRADIENT. ADVECTION PROCESSES AND
THICKNESS VALUES SUGGEST THE BULK OF ACTIVITY WILL PROPAGATE
THROUGH THE SOUTHERN 2/3 OF THE FA...WITH STRONG WINDS POSSIBLE IN
EXCESS OF 50 KNOTS AS WELL AS LARGER HAIL. THIS WILL CONTINUE TO
BE WATCHED ESP GIVEN BULK SHEAR VALUES. HAVE TRENDED TAFS TO A
TEMPO TSRA GROUP DURING TIME PERIOD WITH THE HIGHEST PROB FOR
RESTRICTIONS. OTHERWISE...VFR CONDITIONS WILL DOMINATE OUTSIDE OF
TSRA/S WITH MORNING BR/FG POSSIBLE IN MAINLY EASTERN AREAS WHERE
LIGHTER FLOW IS IN PLACE. SIG PRESSURE FALLS ARE EXPECTED TO ALLOW
WINDS IN THE WESTERN HALF TO REMAIN AT 3-6 KNOTS...KEEPING MIXING
PROCESSES GOING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...T
AVIATION...JC
Hazardous weather outlook, Jun 20, 4:44 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EDT MON JUN 20 2011

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-211000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
544 AM EDT MON JUN 20 2011 /444 AM CDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH A RISK OF DAMAGING WINDS ARE
POSSIBLE TODAY...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 30
CORRIDOR THIS MORNING. IN ADDITION...AREAS OF HEAVY RAINFALL ARE
ALSO POSSIBLE...ESPECIALLY ACROSS NORTHERN INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES FROM TUESDAY THROUGH THROUGH
WEDNESDAY. SEVERE STORMS WITH DAMAGING WINDS AND ISOLATED LARGE
HAIL MAY DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 20, 4:22 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EDT MON JUN 20 2011

INZ006>009-018-MIZ079>081-OHZ001-002-004-005-015-016-201130-
LAGRANGE-STEUBEN-NOBLE-DE KALB-ALLEN IN-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...SHIPSHEWANA...
ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...AUBURN...
GARRETT...FORT WAYNE...NEW HAVEN...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
LITCHFIELD...JONESVILLE...BRYAN...MONTPELIER...WAUSEON...
ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...
NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...
MELROSE...OTTAWA...PANDORA...KALIDA...FORT JENNINGS
522 AM EDT MON JUN 20 2011

...AREAS OF DENSE FOG POSSIBLE...

AREAS OF DENSE FOG CAN BE EXPECTED THROUGH MID MORNING.
VISIBILITIES DOWN TO ONE QUARTER MILE CAN BE EXPECTED...ESPECIALLY
IN RURAL AREAS. MOTORIST ARE ADVISED TO SLOW DOWN AND USE YOUR
LOW BEAM HEADLIGHTS IF DENSE FOG IS ENCOUNTERED.

JC

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, White

When
June 20, 7:20 AM EST to 7:21 AM EST
Where
White County, 2.89 mi SE of Garwood Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.850, -86.811

Numerous tree limbs were reported down in the area, mainly striking power lines. A tree was uprooted and blown down onto a home in the Bedford Bay area.

Thunderstorm Wind, White

When
June 20, 7:33 AM EST to 7:34 AM EST
Where
White County, 1.25 mi WSW of Idaville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -86.650

Trained spotters reported several trees larger than six inches in diameter down, as well as numerous branches in and around Idaville.

Thunderstorm Wind, White

When
June 20, 7:36 AM EST to 7:37 AM EST
Where
White County, 0.87 mi SW of Burnettsville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -86.590

Trained spotters reported a one foot diameter down with other smaller trees and tree limbs down in and around Burnettsville.

Thunderstorm Wind, Cass

When
June 20, 7:46 AM EST to 7:47 AM EST
Where
Cass County, 0.73 mi NNE of Logansport Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -86.377

Emergency management officials reported trees down, as well as snapped power poles at County Road 35 North and Burlington Avenue.

Thunderstorm Wind, Cass

When
June 20, 7:46 AM EST to 7:47 AM EST
Where
Cass County, 0.69 mi S of Georgetown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -86.500

Emergency management officials reported trees down in Georgetown.

Hail, Grant

When
June 20, 12:18 PM EST to 12:19 PM EST
Where
Grant County, 0.52 mi E of Shady Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.570, -85.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324734, 324735, 324736, 324732, 324733, 324730.